Wisconsin, 2021

Strong Wind in Wisconsin, November 21, 2021

November 21, 2021 · NWS MKX · 1 event in 1 county or zone

The passage of a strong cold front and evaporative cooling from virga brought gusty west to northwest winds to east central WI. Some minor tree damage occurred in Fond du Lac County near Johnsburg.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The passage of a strong cold front and evaporative cooling from virga brought gusty west to northwest winds to east central WI. Some minor tree damage occurred in Fond du Lac County near Johnsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 21, 11:18 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 21, 11:18 AM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1118 AM CST Sun Nov 21 2021

.UPDATE...
(Issued 1118 AM CST Sun Nov 21 2021)

The strong cold front is on track to sweep across srn WI btwn
1-4 PM. 3 hr pressure rises of 4-5 mb and steep lapse rates to 5
kft will produce wind gusts in the 30 kt range, but cannot rule
out brief 39-44 kt wind gusts, especially toward east central WI
where a Wind Advisory is in effect. Temperatures will fall through
the 20s and 30s for this evening with low temps mostly in the
teens by sunrise Mon. Wind chill temps will fall into the single
digits by late this evening for most locations.

Much lighter winds for Mon as a sfc ridge approaches from the
west. Sunshine is expected but still chilly with high temps around
the freezing mark. The core of the high will pass to the south Mon
nt with the sfc ridge passage extending through srn WI. Some
uncertainty with degree of cloud cover via mid level warm
advection, but overall there should be a clearing trend into the
late night. Thus temps could easily plummet into the teens.

Gehring

&&

.SHORT TERM...
(Issued 328 AM CST Sun Nov 21 2021)

Today through Monday:

An area of low pressure and strong cold front in the northern
plains is moving toward Wisconsin this morning. There are some
weak radar returns along and out ahead of the frontal boundary.
Despite this there is a large layer of dry air near the
surface that is preventing an precip from reaching the ground. It
is possible that a few areas could see a flurry or two yet this
morning but chances are very low.

The cold front and strong northwesterly winds are expected to
move into southern Wisconsin late this morning into the afternoon
hours. Strong cold air advection and boundary layer mixing will
bring winds gusts of 30 to 40 mph. The strongest winds are
expected across northeastern and east central Wisconsin shortly
after the front has passed this afternoon. This is when the
boundary layer mixing will be at its deepest. Thus a Wind Advisory
is in effect for Fond du Lac, Sheboygan, Washington, and Ozaukee
Counties this afternoon. Temperatures will start to fall quickly
behind the cold front and with the strong winds, wind chill values
will quickly fall into the teens during the evening hour today.
Wind chill values will continue to fall overnight tonight with
single digits expected.

Patterson

&&

.LONG TERM...
(Issued 328 AM CST Sun Nov 21 2021)

Monday night through Saturday:

As the area of low pressure in Ontario moves toward the New
England states overnight, high pressure will quickly build in to
the Great lakes region. The cold weather isnt expected to last as
winds shift to southerly ahead of another approaching area of low
pressure. The southerly winds will bring warmer air to Wisconsin
Tuesday and Wednesday with temperatures in the 40s to even low 50
expected. As this area of low pressure approaches Wisconsin
Wednesday, winds will start to build.

Guidance suggests another strong cold front will push east through
Wisconsin Wednesday afternoon/evening. Strong northerly winds and
colder temperatures will return with the passage of the cold
front. With some upper level PVA and increased low level moisture,
there will be a chance for some light rain showers along the
frontal boundary. As for the busiest traveling day of the year,
the biggest concerns for any travelers at this time will be the
strong winds and chance for rain showers.

There is some uncertainty for the weekend, as guidance seems to
be split on how quickly the area of low pressure will leave the
eastern Great Lakes Region. Which leaves Wisconsin on the back
side of an upper level low.

Patterson

&&

.AVIATION...
(Issued 1118 AM CST Sun Nov 21 2021)

A very narrow band of MVFR Cigs is possible with the cold frontal
passage this afternoon, so if it does occur it will be only 1-2
hours. Otherwise wly winds will veer to nwly and gust to 30-40 kts
into the early evening, then gradual lessening afterward. VFR
conditions for the night and Mon.

Gehring

&&

.MARINE...
(Issued 1118 AM CST Sun Nov 21 2021)

A 29.6 inch low is tracking east across northern Ontario this
morning with a strong cold front extending south into wrn WI.
The cold front is expected to sweep across the Great Lakes region
this afternoon. Breezy southwest winds initially will develop
ahead of the cold front across Lake Michigan, with a sharp
transition to northwest gales this afternoon and evening as the
front moves through. Gales are expected to persist through tonight
then gradually lessen in speed from south to north across the
lake Monday morning.

High pressure around 30.4 inches will then build over the
Mississippi Valley allowing winds to become lighter Monday night
into Tuesday morning. Another gale event is possible Tuesday
night and Wednesday, as south winds increase ahead of another low
pressure area that will track from the nrn Great Plains through
the nrn Great Lakes.

A Gale Warning remains in effect this afternoon into tnt, then
continuing until 15Z Mon for the nrn one third of the lake. A Gale
Warning also remains in effect for this afternoon into tnt for the
nearshore waters from Sheboygan to Winthrop Harbor.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory...WIZ051-WIZ052-WIZ059-WIZ060 until 9 PM Sunday.

LM...Gale Warning...LMZ080-LMZ366-LMZ565-LMZ567-LMZ643-LMZ644-LMZ645-
     LMZ646-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...2 PM Sunday to 3 AM
     Monday.

     Gale Warning...LMZ261-LMZ362-LMZ364-LMZ563...2 PM Sunday to 9 AM
     Monday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Nov 21, 2:24 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
224 PM CST Sun Nov 21 2021

WIZ046-047-051-052-056>060-062>072-222030-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
224 PM CST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Very windy across all of southern Wisconsin this afternoon and
evening. Wind gusts of 40 to 50 mph are expected. A Wind Advisory
is in effect for east central Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-222030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
224 PM CST Sun Nov 21 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect this afternoon into tonight for
northwest gales of 35 to 40 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty winds and building waves will likely reach Small Craft
Advisory levels from Tuesday afternoon into Thursday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-222030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
224 PM CST Sun Nov 21 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect this afternoon and tonight, lingering
into Monday morning across northern portions of the lake.
Northwest gales of 35 to 40 knots are expected during this period,
with building waves.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Gale Warning continues for the northern third of the Lake
until 9 AM Monday.

Southerly gales are possible Tuesday night and Wednesday over all
of Lake Michigan as low pressure moves from the northern Great
Plains to the northern Great Lakes.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Fond du Lac

When
November 21, 3:10 PM CST to 3:30 PM CST
Where
Fond du Lac forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

A small tree down and some 3-6 inch diameter tree limbs down near Johnsburg.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989355.